Forums


Medications & Prescription Treatment

Effexor

  • By Ann B

    Has anyone had positive or negative experiences with Effexor? After crossing into chronic migraine land last summer, I started struggling also with depression. My migraine specialist suggested Effexor. I titrated up slowly, and had no migraines at all weeks 3 and 4 🙂 Then, at the same dose, I developed a near-constant migraine that has lasted almost two weeks 🙁 I am sure it is the Effexor, as I have never experienced anything like this before. Despite the near-constant migraine, the pain is perhaps more mild than usual. Do I stick with it at the dose I am at now, increase the dose (my specialist gave me the option of doing this), or decrease and go off of it? There seem to be advantages to each approach. My doctor is leaving it up to me. Just wondering if others had experienced the same thing and if they eventually worked through it.

    Reply Created with Sketch. reply
  • By Ellen Schnakenberg

    mombrom,

    I have not had Effexor, but have had similar issues with other meds similar to this. In my case, the med I was on unfortunately interfered with my thyroid levels, triggering a constant headache problem. It took a while to identify the problem, but once we did, we were able to adjust those levels and I improved. Sometimes preventives can deplete vitamins that can be supplemented. Sometimes *headache* is a side effect. There are over 300 different headache diagnoses, and you may not be even having Migraine at this stage. Seeing a Migraine specialist would be an excellent idea to get a very educated and experienced second opinion. Otherwise, I would encourage you to remember that this process of figuring out a good preventive and a good dosage of that preventive, could take months, so have lots and lots of patience, and hang in there. It sounds like your doctor is willing to converse with you and is open to letting you have some control over your treatment. This is awesome, but also sometimes confusing. Use his/her willingness to converse to ask questions if you feel in the dark.

    Here is a link that can help you locate the Migraine and headache specialist nearest you. This is often the first and best thing a patient can do to help themselves, and seeing a specialist can often be life-changing.

    Hang in there. I wish there were easy answers to your question…

    ~Ellen

    Reply Created with Sketch. reply
    • By Dan S

      mombrom,

      A huge caution with Effexor is if you do decide to stop taking it. You should only ever change your meds with your doctors help/approval/ under their care. Do not stop Effexor cold turkey. A good doctor will know you must wean off of it very slowly. Possibly more slowly than you titrated up on it. It is a rough ride for many. Search Depression forums regarding Effexor as well for more info. Some have no problems at all, others get a lot of dizziness, headaches, and brain zaps from weaning off of it. I have Migraine and Depression, seen specialists for both, been in support groups, etc for over a decade and SNRI’s are well known to be difficult to come off of. I tried Effexor myself. Unfortunately it didn’t help Migraine or Depression for me. I gave it 12 months. Maybe not long enough. Weaning off Effexor was a long journey. Some get the benefit and others don’t, some get side effects and others don’t. That is the wacky world of brain chemistry and how we are all different. I didn’t get the benefits, I got the side effects(yes-headaches too) and the difficulties weaning off. Just be informed and prepared just in case. I have heard though that it works for some.

      For the past year I now use Topiramate for migraine, 50 mg am and pm. It works for me. Initially caused an intense worsening of my depression and tingling extremities, but both subsided. I hear others cannot tolerate it. Because I was warned Depression was a temporary side effect of the drug and I already had supports in place for mental health I was prepared and made it through that bleak period. The bright side is now I get very few migraines and the ones I do get are not nearly as severe. Still working on the depression with my doctor and other supports, its a long term thing. Many of the anti-depressants I tried over the past two decades were hopefully going to help with migraine but didn’t. You could say I have resistant depression. But now, not having so many migraines helps a lot. Celexa was pretty good for both for about a year, but then just stopped working for both as luck would have it.

      Anyway, this is about you and Effexor, good luck, I hope it does work, take care and caution if you do wean off it. It is hard to have patience to see if side effects will subside and if the medications will be effective over the long term. No real quick fixes to either of these persistant conditions unfortunately.

      Dan

      Reply Created with Sketch. reply
    • By Ellen Schnakenberg

      Dan Smith,

      Thank you so much for sharing this with the community. We try so very hard to remind patients of this very thing. First, you won’t get every side effect listed, but you will probably get something. “Start low, go slow” is what doctors say amongst themselves re: the importance of these medicines when you start them, as this is what helps to lessen the change for serious side effects.

      I would really love it – if you haven’t already – if you would consider posting your story in the Topamax/topiramate thread. There are a lot of negative things people have to say about it, and fears about things like you mentioned. Knowing someone else made it through the tough time okay, and how you did it, might really be helpful for someone.

      Also, I answered your other tech question in a private message for you 🙂

      ~Ellen

      Reply Created with Sketch. reply